Miriam van Staveren went on holiday to the Canary Islands and caught an infection. Her ear and sinuses throbbed, so she went to see the resort doctor, who prescribed a six-day course of the popular antibiotic levofloxacin.
…[Three weeks later,] she developed shooting pains in her legs and feet, as well as fatigue and depression. “I got sicker and sicker,” she says.
…[F]or a small percentage of people, fluoroquinolones have developed a bad reputation.
For decades, regulatory agencies and the medical profession were sceptical that a brief course of antibiotics could have such a devastating, long-term impact. But after persistent campaigning by patient groups, attitudes began to change in 2008, when the US Food and Drug Administration (FDA) announced the first of what would be a series of strong alerts about the side effects of fluoroquinolone drugs, including tendon rupture and irreversible nerve damage.
…[F]luoroquinolones are damaging mitochondria, the power packs inside human cells that evolved from symbiotic, bacteria-like cells billions of years ago. This kind of harm can affect every cell in the body, explaining why a wide range of symptoms can appear and get worse over time.
“I want doctors to be informed about the risks, no matter how rare or not they are,” van Staveren says. “I want warnings all over and I want the warnings to be taken seriously.”
Read full, original post: When antibiotics turn toxic